CINCINNATI — A drug used to put animals to sleep is being linked to deadly overdoses in Ohio. Now, doctors are warning about the dangerous mix of street drugs.
Workers at BrightView Cincinnati Addiction Treatment Center perform drug screens in the lab inside. And at events outside, they’ve been giving out Narcan — a drug to help reverse overdoses.
There’s another drug in the streets that their doctors said urine drug screens won’t detect and Narcan won’t save individuals from: xylazine.
“It's devastating at this point, and to add this on top of just the overdose crisis, it is just fuel to an already out-of-control fire,” said BrightView Chief Medical Officer Dr. Corey Waller.
Xylazine is commonly known by the street names "tranq" or "tranq dope." It’s an animal tranquilizer most often used in horses and cattle, and it’s being mixed into street drugs, according to officials.
“The contamination of xylazine is seen in illicit drugs, whether that be heroin or fentanyl or THC vape cartridge or methamphetamine, means that if it's in a high enough concentration, that by itself can kill you,” said Waller.
Xylazine has been tied to enough overdose deaths that the Food and Drug Administration is warning about it nationally, and coroners in Ohio are finding it, too.
The problem is by the time they find it in your system, it’s already too late.
“We wouldn't be able to get that information back fast enough for it to make an impact in an emergency department or for a paramedic or in an ICU, because we would already have to be treating the aftermath,” said Waller.
He said the aftermath could mean skin rashes or ulcers, brain damage, slowed heart rate and slowed breathing it causes if you survive it.
“I can't treat someone who's dead, and if they accidentally overdose, I can't help them. So I would say to those that have exposure to the illicit substances that they make sure that they know where it's coming from,” said Waller.
If you or someone you know needs help with drug addiction, you can find more information here.